Get your Health question answered in 3 easy steps

170 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

Noticed large swelling at the site of intravenous catheter. Should I be concerned?

Answered by
Dr.
Dr. Prasad

General & Family Physician

Practicing since :2005

Answered : 2642 Questions

default
Posted on Mon, 17 Dec 2012 in Skin Hair and Nails
Question: I had an IV placed last night (has since been removed) and developed a large lump at the IV site. It is painful to touch and move my arm. Should I seek medical attention?
doctor
Answered by Dr. Prasad 5 hours later
Hi,

Thanks for the query.

Large swelling at the site of intravenous catheter/injection is concerning. The swelling could be the result of inflammatory fluid secondary to infection or collection of blood/body fluids (traumatic injury) or extravasation of intravenous drug that was administered through the catheter.

As you describe that the lump is large and is painful, it needs medical attention. Your doctors may order for subcutaneous wash and prescribe you anti-inflammatory drugs along with antibiotics.

In the interim, ice the affected area and apply topical antiinflammatory agents such as diclofenac creams.

Hope this answers your query. Let me know if you need further assistance.

Wish you a speedy recovery.

Regards

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Prasad 5 minutes later
The lump has actually decreased in size and can now only be felt under the skin. The ER suggested that it was just a subcutaneous collection of blood -- is this possible? I didnt get any fluids pumped through the IV, just blood withdrawn.
doctor
Answered by Dr. Prasad 27 minutes later
That's assuring!!!!

Inflammatory fluids from an infection will not be absorbed this early and fluid extravasation is unlikely if there was no intravenous drug administration. That leaves us behind with only the collection of blood resulting from trauma as the cause of this swelling.

It now becomes a less sinister problem.

Subcutaneous blood over the due course of time will get resolved. Occasionally a bacterial contamination can result in worsening.

I would recommend you to continue icing the region and apply anti-inflammatory agents. You may also add oral analgesics such as Tab. Ibuprofen 400mg twice a day after food for 2-3 days to this above regimen. Watch the progress. Medical attention would be needed if there is increase in the size, becomes more tender, local rise of temperature or you develop fever.

Hope it's clear now... I will be available to answer you if you have any doubts/concerns.

Cheers!!!

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Prasad 1 hour later
Thanks! I was worried about this being a potential blood clot traveling up to my lung -- is this unlikely?
doctor
Answered by Dr. Prasad 2 hours later
No, Extravascular blood clots (outside blood vessel) do not embolize. It gets resorbed in the due course of time. You may find some skin color changes during the process of resorption.

As I said in my previous reply, a small percentage of subcutaneous collection gets infected. This can be treated easily when detected early. Apart from that, it will not harm you. Chances of embolization and subsequent pulmonary vein thrombosis, XXXXXXX vein thrombosis, etc., are nil.

Hope you feel relaxed now. Feel free to write back if you have other concerns.
In case there are no more follow-ups, please close this discussion. Your reviews are appreciated.

Good luck!!!

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy

Recent questions on Ibuprofen

doctor1 MD

52 yo f. CBC within Normal limits. TSH within normal limits. Negative DM. 5 5 250 lbs. (Was maintaining 208 lbs until after 4 surgeries for Basal Cell Carcinoma. Moh s under and into R Nares positive results. Other 3 surgeries without clear parameters and was stated deep extensive BCC.) Dx with Depression and elevated cholesterol. Present meds; Effexor xr 75mg daily, Wellbutrin 100 mg twice daily, Pravastatin 20 mg daily. Problem; Constant fatigue, decreased ROM with L arm after surgery in 2012, constant pain L arm and feels as if bone will break (upper arm), Pain area increasing L arm then to L shoulder to both shoulders, Left neck with noted lumps, also lumps along collar bone bilat, pain at tongue base. No redness in throat and is not scratchy sore but yes noted pain, also head aches and pain was not relieved with 800 mg Ibuprofen and rest. Now I am noting bilat lower extremity edema and feels tight. Had the BCC for 4 years prior to surgery thinking is was psoriasis. L arm area was size of a quarter and increasing, L arm was greater than a nickle in size and a horn noted R deltoid area. Thank you

doctor1 MD

Hello my husband for the last 2 days have had blood in his urine he has made an appointment to see drs tomorrow

he is in good health aged 62 thought he has busted a blood vessel during intercourse would like your opinan .

he takes 10 mg crester 1 a day for colesterol and 2 ibuprofen twice a day for arthritic pain thanks Shirley Brown.

doctor1 MD

Everytime I take tramadol I get this excruciating pain right under my upper ribs on the left side .... So, I ve found that ibuprofen takes the abdominal pain away. I ve also had this pain twice before without taking tramadol ... But it woke me out of sleep that s how bad it hurts ... Is this a gallbladder attack?

doctor1 MD

I am 14 weeks pregnant with twins. For the past 3 days am having severe shooting pain in my arms and shoulders. It started with left hand now moved to right hand. Even my right knee, ankle and thighs have started to pain. I have applied pain...

doctor1 MD

I'm 27 year old female from past few days I have got joint pains . especially while climbing up and down the stairs along with the cracking sound. went to orthopedician they suggested couple of tests related to auto immune arthiritis, results are...

doctor1 MD

My left testicle has been giving me slight pain and discomfort for around a week now. Especially when I lay on my side to go to sleep, it floats substantially in front of my right testicle. When I m standing it is more elevated than my right, and...